STRUGGLING with DEPRESSION, ANXIETY, or BIPOLARITY? LEARNING can really HELP. Start with ARTICLES above or Topics below. Ty! Bill

Tardive Dyskinesia: What You Need to Know

Tardive Dyskinesia: What You Need to Know post image

“Bill, I read about something known as tardive dyskinesia. Sounds pretty brutal. What the heck is it, and do I need to be concerned?”

Well, if you’re taking meds for a mood or anxiety disorder – especially an antipsychotic – it’s something you sure need to be aware of. Okay, yeah – concerned.

Sooo, what say we take a peak?

What Is Tardive Dyskinesia?

First, let’s break down the name…

  • Tardive: Symptoms that develop slowly or with delayed onset.
  • Dyskinesia: A movement disorder the presents with diminished voluntary and/or involuntary movements. These can range from slight tremor of the hands to uncontrollable movements. The site of the action is most often the upper body.

So then, tardive dyskinesia (TD) is a form of dyskinesia that features involuntary, repetitive, and purposeless body movements. Often presenting are tongue protrusion, lip smacking, pursing and puckering of the lips, grimacing, and rapid eye blinking.

Not as common are impaired movements of the fingers and rapid movements of the extremities.

How ’bout this slick description? Those with Parkinson’s disease have problems with moving. Folks enduring TD have problems with not moving.

Within the realm of the emotional/mental health disorders, TD is most often associated with long-term and high-dose use of antipsychotic medications (neuroleptics).

And even though the second-generation antipsychotics – atypical antipsychotics – are touted to have less TD-generating potential, the risk is still there.

Of course, numerous atypicals are used to treat the mood and anxiety disorders. Among them – quetiapine (Seroquel), aripiprazole (Abilify), olanzapine (Zyprexa), risperidone (Risperdal), and ziprasidone (Geodon).

Fact of the matter is, antidepressants may generate TD, as well.

Some Numbers Please?

Long-term use of antipsychotic meds is thought to lead to TD 15-30% of the time. Its prevalence is higher in cigarette smokers, women, the elderly, the mentally retarded, those enduring cognitive dysfunction, substance abusers, and traumatic brain injury patients.

The potential impact of TD upon children and adolescents is huge.

Fact: Tardive Dyskinesia Is Not an Emotional/Mental Disorder

Since TD so often presents in those enduring an emotional/mental health disorder, it’s easy to understand why it can be mistaken for one.

TD is a neurological disorder!

And understanding the distinction is huge. Why? Since some of the symptoms of TD can be interpreted by docs as, say, schizophrenia; additional antipsychotics may be prescribed. You guessed it. That only increases the risk of TD.

What Causes Tardive Dyskinesia?

So what else is new within the realm of the mood and anxiety disorders? The mechanism of TD is “poorly understood” (dang, I get tired of those words).

I don’t want us to get lost in brain physiology. So let’s just say long-term use of chemical compounds (meds, substances of abuse, etc.) that block or inhibit the action of the neurotransmitter dopamine appear to be at the foundation of TD.

Tardive Dyskinesia Treatment

Job #1 in TD treatment has gotta’ be prevention. So docs have to be extremely careful in prescribing antipsychotics – using the lowest dose for the shortest amount of time.

If someone is using an antipsychotic, ongoing assessment of abnormal movements is an absolute must.

And before a course of antipsychotics is started, education and informed consent are huge.

If, in fact, TD ends up being diagnosed; the drug causing the problems needs to be discontinued. But even after that, TD may persist – well – forever.

Are there meds that can help? Well, they’re all over the board; however, the following have been used to treat TD…

  • Xenazine
  • Zofran
  • Aricept, Baclofen, Requip, Mirapex (anti-Parkinsonism meds)
  • Catapres
  • Botox injections
  • Benzodiazepines (Xanax, Ativan, Klonopin, etc.)

That’ll Do It

Absolutely, tardive dyskinesia can be devastating in so many ways. I mean, the social stigma it generates can be heartbreaking. Is it any wonder that so many turn to self-isolation?

In conclusion, I want to re-emphasize that education – and that has to involve patient, family, caregivers, and physicians – is paramount. And then it’s on to balancing benefits and risks.

Could have written volumes. But at least…now ya’ know!

More chipur articles on the biology of depression, anxiety, and bipolar disorder can be found here. Would you like to read the chipur articles on meds, supplements, and devices for the mood and anxiety disorders? Right here.

  • AC

    TD and Cannabis. Any experience or thoughts?

    • Hang with me for 24 hours, AC. I’m with some docs and clients tomorrow. I’ll do some diggin’. Appreciate the visit and comment…

      Bill

    • Okay, AC, let’s take a look here…

      First of all, no real super-valuable input from the docs and clients today. Now I will say a couple of the clients said smoking weed helps with their TD symptoms. In fact, many have a medical marijuana card (Michigan). What can I say? I guess it helps them. Talked to one of the docs and asked if lowering one’s overall level of anxiety could help ease TD symptoms. He said absolutely.

      From doing some reading, I’d say it’s possible cannabis could directly have a positive impact on TD. Isn’t a lock, but it seems the scientific door is open. And then, of course, there’s weed’s potential positive impact upon anxiety and mood – which may ease TD.

      Couple of links…
      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4604174/

      http://globalresearchonline.net/journalcontents/volume4issue3/Article%20019.pdf

      See what you think, and update us if you’d like.

      You take care, AC, and thank you for visiting Chipur and participating…

      Bill

  • Gilda Sanchez

    Also, remind your readers that the FDA has put out a new warning on Aripiprazole (Abilify). Always check the latest news when taking or prescribing medications. The warning came out last year see this: https://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm498823.htm

    It is in my opinion that this medication might cause dopamine dysregulation. I can only hypothesize in a viewpoint here. Bill, I’m still trying to find out why this might happen. Would a partial agonist at the Dopamine receptor (DA) cause too high levels? But why. Huge puzzle for me.

    • Hey, Gilda. Nice to “see” you again. Thank you for the heads-up on Abilify. For those of you who don’t know, aripiprazole (Abilify) is an atypical (newer class) antipsychotic. It’s often prescribed for challenging major depressive disorder cases as an add-on (augmenting) med to an antidepressant regimen.

      Gilda refers to dopamine dysregulation. The syndrome merits understanding https://www.verywell.com/dopamine-dysregulation-syndrome-2488783

      In terms of the “whys” of it all, I’ll defer to your intellect and research, Gilda. I know you enjoy dabbling in this biz.

      Always appreciate your visits and participation…
      Bill